Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 174, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 11, 2001, 4:19 PM CDT for Harmon County, Oklahoma. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 2001, 4:19 PM CDT (21:19 UTC)
- Expired
- May 11, 2001, 4:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harmon County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 4:45 PM CDT | Hail 1 | Gould, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1773 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:10 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 11, 2:10 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 210 PM CDT FRI MAY 11 2001 TSRA CONTINUE TO DEVELOP ALONG COLD FRONT NEAR THE KANSAS/OKLAHOMA BORDER AND ALONG OUTFLOW BOUNDARY ACROSS NORTHEAST OKLAHOMA. MEANWHILE CONTINUE TO WATCH SLOW PROGRESS OF MCV ACROSS SOUTHWEST OKLAHOMA WHICH HAS RESULTED IN MOSTLY SCATTERED ELEVATED SHRA. BEST AREAL COVERAGE OF PRECIP HAS BEEN ACROSS NORTH CENTRAL AND NORTHEAST OKLAHOMA WHERE CAP IS WEAKEST. MID/UPPER LEVEL DEFORMATION SHOULD SUSTAIN CONVERGENCE ALONG THESE BOUNDARIES OVERNIGHT WITH NORTHWEST MID LEVEL FLOW BRINGING CONVECTION SOUTHWARD INTO MOST OF THE EASTERN HALF OF THE AREA. PLAN ON HIGHEST POPS MAINLY ALONG AND EAST OF INTERSTATE 35 WITH CHANCE POPS FOR AREAS WEST OF INTERSTATE 35. WILL MONITOR LATEST RADAR TRENDS BEFORE ISSUANCE FOR FINAL DECISION. NOT SURE HOW FAR SOUTH COLD FRONT WILL BE BY 12 SATURDAY ALTHOUGH OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION MAY EFFECTIVELY ACT AS THE PRIMARY CONVERGENCE ZONE WELL SOUTH OF IT. IN ADDITION TO THE POSSIBILITY OF LINGERING MORNING CONVECTION...CONCERNED THAT POOLING OF BOUNDARY LAYER MOISTURE MAY TAKE PLACE NORTH OF SYNOPTIC BOUNDARY SATURDAY ALLOWING THE ATMOSPHERE TO DESTABILIZE QUITE EASILY WITH ADDITIONAL DIABATIC HEATING WITH ONLY WEAK LIFT LIKELY REQUIRED FOR NEW DEVELOPMENT. SO WILL MAINTAIN SMALL POPS FOR THE SOUTHERN TIER FOR ALL OF SATURDAY. BY SATURDAY NIGHT/SUNDAY IT APPEARS UPPER RIDGE AND SUBSIDENCE WILL GRADUALLY STRENGTHEN WITH LITTLE TO NO CHANCE OF PRECIP CONTINUING THROUGH MONDAY. IN THE EXTENDED...SIGNIFICANT DIFFERENCES IN THE LONGWAVE PATTERN ARE DISPLAYED BY THE GLOBAL MODELS BY DAYS 3 AND 4 WHICH ARE LIKELY DUE TO POORLY RESOLVED SHORTWAVES MOVING QUICKLY INTO THE WEST COAST ANY OF WHICH COULD RESULT IN PRECIP CHANCES. WITH SO MUCH UNCERTAINTY THIS FAR OUT AND THE POTENTIAL FOR QUICK MOISTURE RETURN AND CLIMATOLOGICALLY GREATER INSTABILITY PLAN TO ERROR ON THE SIDE OF CAUTION AND CONTINUE WITH CHANCE POPS FOR TUESDAY THROUGH FRIDAY. GAG 55/80/58/86/61 30000 PNC 55/79/56/82/64 40000 HBR 60/80/56/84/64 32000 OKC 60/79/56/82/65 80000 SPS 65/81/60/84/65 33000 DUR 64/80/56/81/60 43000 .OUN... OK...NONE. TX...NONE. JAMES
In the hours before
Special weather statement, May 11, 1:00 PM CDT, 3 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-112000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT FRI MAY 11 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS...SOUTHEAST OF A LINE FROM ERICK TO ALVA. THE RISK OF SEVERE WEATHER IS MARGINAL... WITH ONLY ISOLATED REPORTS OF MARGINALLY SEVERE HAIL EXPECTED. LOCALLY HEAVY RAIN AND STRONG WINDS ALSO ARE POSSIBLE. A COLD FRONT WAS MOVING SOUTHEAST ACROSS NORTHWEST OKLAHOMA AT MIDDAY... AND WILL MOVE INTO SOUTHWEST AND CENTRAL OKLAHOMA BY THIS EVENING. AN OUTFLOW BOUNDARY... FROM STORMS OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI... WAS ACROSS NORTH CENTRAL AND NORTHEAST OKLAHOMA... AND INTERSECTED THE FRONT OVER FAR NORTH CENTRAL OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING NEAR THIS INTERSECTION THIS AFTERNOON OVER NORTH CENTRAL OKLAHOMA...WITH A FEW POSSIBLY BECOMING SEVERE. FARTHER SOUTH... A MID LEVEL DISTURBANCE WAS CENTERED OVER SOUTHWEST OKLAHOMA... MOVING SOUTHEAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON TO THE EAST THROUGH SOUTH OF THIS DISTURBANCE. MOST OF THE SHOWERS WILL FORM WITHIN A LAYER OF UNSTABLE AIR AT MID LEVELS. CLOUD COVER WILL ACT TO INHIBIT AFTERNOON HEATING AND DESTABILIZATION OF THE LOW LEVELS IN THESE AREAS. ALTHOUGH BREAKS ARE EXPECTED IN THE CLOUD COVER... SURFACE BASED INSTABILITY IS NOT EXPECTED TO BE ENOUGH TO ALLOW ANY THUNDERSTORMS TO BECOME SURFACE BASED. ALSO...WINDS ALOFT ARE RELATIVELY WEAK AT ALL LEVELS...SO THE VERTICAL WIND PROFILE IS NOT FAVORABLE FOR ORGANIZED SEVERE THUNDERSTORMS. THE SITUATION FAVORS SHORT-LIVED... SLOW 3MOVING PULSE TYPE STORMS. ALTHOUGH ISOLATED STORMS MAY PRODUCE HEAVY RAIN AND SOME DIME TO QUARTER SIZE HAIL... AND POSSIBLY SOME STRONG OUTFLOW WINDS... THE OVERALL CHANCE OF SEVERE WEATHER IS LOW. && 24
Local storm report, May 11, 3:34 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT FRI MAY 11 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 3 tSSW MERIDIAN OK .88 INCH HAIL
05/11/01 LOGAN PUBLIC REPORT
KTLocal storm report, May 11, 3:42 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT FRI MAY 11 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 PM 6 S MERIDIAN OK .75 INCH HAIL
05/11/01 LOGAN PUBLIC REPORT
KTLocal storm report, May 11, 4:12 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT FRI MAY 11 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 6 S MERIDIAN OK 1.00 INCH HAIL
05/11/01 LOGAN PUBLIC REPORT
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:32 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 43 min |
| May 11, 2:57 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 48 min |
| May 11, 3:23 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 52 min |
| May 11, 3:42 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 33 min |
| May 11, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 47 min |
| May 11, 4:34 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 41 min |
| May 11, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 45 min |
| May 11, 6:06 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 39 min |
| May 11, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 46 min |
| May 11, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 51 min |
| May 11, 6:58 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 32 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.